Summary: One of the most common side effects with sertraline is nausea. Occurring in roughly 25% of patients who take it. If you’ve been on the therapy for weeks and it has occurred this whole time the chances of it going away are slim. You’ll want to talk to your doctor about switching to another medication. But do not stop the sertraline cold turkey or your side effects will likely get worse.
Dear Curtis: I’ve been taking Zoloft now for 3 weeks. And, ever since I’ve started I’ve had nausea and vomiting with it. Will this go away? What should I do?
With that being said, there’s two parts to your question that I really want to tackle.
The first is the side effects you are feeling and if they are related to the sertraline. In fact, not only are they almost certainly related, but you are experiencing two of the most common side effects with sertraline: nausea and vomiting (headaches and diarrhea/loose stools are two big other ones).
According to both pre-marketing and post marketing studies nausea occurs in roughly 25% of patients who take sertraline. Vomiting occurs in about 4%.
Now the second question becomes what can you do about it?
Some patients actually choose to continue their therapy in hopes that the side effects will eventually go away or, at the very least, subside a bit. My experience has shown me that often times the side effects of sertraline simply hang on. Sometimes they may get a bit better, but often times, they are here to stay.
I would especially consider you a poor candidate for continuing therapy because you mentioned that the side effects began when you started sertraline and really haven’t changed since you’ve been on it. If the symptoms haven’t gone down at all in three weeks of therapy, I don’t see them going down at 12 weeks or even 52 weeks, either.
Talk to Your Doctor
In your particular case, I’d recommend you call your doctor and consider a switch in therapy. Your doctor will understand and likely be very willing to help you out by prescribing a different medication. But do not stop the sertraline cold turkey. If you think you’re miserable now you’ll really be sorry if you just stop it.
Now, one of the tricky things about switching medications is that there are other drugs in the Selective Serotonin Reuptake Inhibitor (SSRI) class of which sertraline is one. Sometimes switching to another drug in that class will do the trick and you won’t see any side effects. Of course, you’re really just going to have to try things and see what works.
For other patients, a switch to another medication – completely out of the SSRI class – is what it takes to find a medication that you can tolerate.
Like I said, at your point, you really need to talk to your doctor about getting on something different as I don’t see the side effects going away anytime soon.